Florida, 2013

Rip Currents in Florida, August 18, 2013

August 18, 2013 · NWS MFL · 2 events in 2 counties and zones

The northern extent of a weak tropical wave over the northwest Bahamas produced breezy onshore winds along the southeast Florida coast with dangerous rip currents at the beaches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

The northern extent of a weak tropical wave over the northwest Bahamas produced breezy onshore winds along the southeast Florida coast with dangerous rip currents at the beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 18, 8:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 18, 8:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
928 AM EDT SUN AUG 18 2013

.UPDATE...
A WEAK TROPICAL WAVE WAS SOUTH SOUTHEAST OF THE AREA THIS MORNING
OVER CUBA. THERE MAY BE SOME SUBSIDENCE AHEAD OF THE WAVE...WITH
POSSIBLY AN INCREASE IN SHOWER ACTIVITY OVER THE ATLANTIC WATERS
THIS AFTERNOON AS THE WAVE MOVES SOUTH OF THE REGION. THE 12Z
SOUNDING SHOWED WARMER TEMPERATURES AT 500MB. SO CUT BACK THE
CHANCE OF THUNDER FOR THE EAST TODAY. SHOWER AND THUNDERSTORM
ACTIVITY IS FORECAST TO DEVELOP ACROSS THE NORTHWEST INTERIOR AND
GULF COAST AGAIN THIS AFTERNOON. THIS IS DEPICTED WELL BY THE
GLOBAL MODELS AND THE HRRR...SO BUMPED UP POPS TO 60 PERCENT FOR
MOST OF COLLIER COUNTY. ONSHORE FLOW AROUND 15 KNOTS TODAY WILL
LEAD TO A HIGH RISK OF RIP CURRENTS FOR THE EAST COAST BEACHES.

&&

.PREV DISCUSSION... /ISSUED 720 AM EDT SUN AUG 18 2013/

AVIATION...
SCATTERED SHOWERS WILL SPREAD INLAND THIS AFTERNOON FOR EASTERN
TERMINALS. FOR NAPLES...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED...BUT POTENTIAL FOR THUNDER IS LOW ENOUGH TO KEEP OUT
OF 12Z ISSUANCE. WINDS WILL BE EAST AT AROUND 15 KTS WITH GUSTS UP
TO 23 KTS TODAY FOR THE EAST COAST TAF SITES AND AROUND 10 KNOTS
FOR THE KAPF TAF SITE. THE WINDS WILL THEN DIMINISH TO 5-10 KTS
TONIGHT.

AVIATION...BNB/SK

PREV DISCUSSION... /ISSUED 417 AM EDT SUN AUG 18 2013/

DISCUSSION...

THE MAJOR SYNOPTIC FEATURES ACROSS THE REGION INCLUDE A STATIONARY
FRONT ACROSS THE NORTHERN GULF THEN EXTENDING ACROSS THE
SOUTHEAST U.S. INTO THE ADJACENT ATLANTIC WATERS. A LARGE
SYNOPTIC SCALE MID TO UPPER LEVEL TROUGH EXTENDS INTO THE
MISSISSIPPI VALLEY AND A TROPICAL WAVE SOUTH OF CUBA CONTINUES TO
MOVE WESTWARD.

FOR TODAY...WHILE THE MAIN ENERGY OF THE TROPICAL WAVE WILL REMAIN
TO THE SOUTH OF THE REGION RECENT SATELLITE IMAGERY INDICATES THE
NORTHERN EXTENT OF THE WAVE REACHING INTO THE NORTHWEST BAHAMAS.
AS THE WAVE CONTINUES TO TRAVEL WESTWARD TODAY IT COULD HELP TO
INITIATE SHOWERS/THUNDERSTORMS IN ADDITION TO THE NORMAL DIURNALLY
DRIVEN ACTIVITY. PLUS PWATS ARE EXPECTED TO REMAIN AROUND TWO
INCHES ACROSS THE REGION TODAY. THE FORECAST IS FOR INCREASING
CHANCES OF SCATTERED SHOWERS AND THUNDERSTORMS AS THE DAY PROGRESS
WITH THE GREATEST COVERAGE LIKELY IN THE LATE AFTERNOON AND EARLY
EVENING ACROSS THE WESTERN INTERIOR PORTIONS OF THE SOUTH FLORIDA
PENINSULA.

EASTERLY WINDS ACROSS THE ATLANTIC WATERS ARE FORECAST TO BE IN THE
14 TO 17 KNOT RANGE TODAY WHICH WILL RESULT IN A HIGH RISK OF RIP
CURRENTS ALONG THE ATLANTIC COAST BEACHES TODAY.

FOR MONDAY THROUGH MID-WEEK...HIGH PRESSURE IS FORECAST TO PREVAIL ACROSS
THE REGION WITH EASTERLY FLOW PREVAILING WITH SEASONAL DIURNALLY
DRIVEN AFTERNOON SHOWERS AND THUNDERSTORMS FORECAST...WITH MOST OF
THE ACTIVITY INTERIOR AND WEST. SIMILAR CONDITIONS ARE FORECAST
THROUGH THROUGH FRIDAY.

MARINE...

FOR TODAY EASTERLY FLOW ACROSS THE ATLANTIC WATERS IS FORECAST TO
BE IN THE 14 TO 17 KNOT RANGE. OTHERWISE...MAINLY EASTERLY FLOW
IN THE 10 TO 15 KNOT RANGE IS FORECAST TO PREVAIL ACROSS THE
REGIONAL WATERS MONDAY THROUGH MID-WEEK WITH GULF AND ATLANTIC SEAS
FORECAST TO BE 3 FEET OR LESS DURING THIS PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  79  89  79 / 30 20 20 20
FORT LAUDERDALE  89  82  90  80 / 30 20 20 20
MIAMI            90  80  91  79 / 30 30 20 20
NAPLES           91  76  93  77 / 60 40 40 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK UNTIL 8 PM EDT THIS EVENING FOR COASTAL BROWARD-
     COASTAL MIAMI DADE-COASTAL PALM BEACH.

AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...84/AK
AVIATION/RADAR...54/BNB
Hazardous weather outlook, Aug 18, 8:33 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
933 AM EDT SUN AUG 18 2013

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
190200-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
933 AM EDT SUN AUG 18 2013

...VERY HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES TODAY...
...SCATTERED TO NUMEROUS AFTERNOON STORMS, ESPECIALLY WESTERN AREAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: ONSHORE WINDS OF 15-25 MPH WILL CREATE CONDITIONS VERY
FAVORABLE FOR SIGNIFICANT RIP CURRENTS IN ATLANTIC BEACHES TODAY.
THEREFORE...THERE IS A VERY HIGH RISK OF RIP CURRENTS TODAY ALONG
THE EAST COAST BEACHES OF SOUTH FLORIDA TODAY.

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON OVER THE INTERIOR AREAS WITH EVEN NUMEROUS STORMS
OVER THE WEST COAST METRO AREAS. THE PRIMARY IMPACTS FROM THE
STORMS WILL BE GUSTY WINDS...LIGHTNING STRIKES...AND LOCALLY HEAVY
RAINFALL.

WIND: A FEW OF THE STORMS LATE THIS AFTERNOON INTO THIS EVENING
COULD BECOME STRONG ESPECIALLY OVER THE METRO AREAS OF COLLIER
COUNTY WITH WIND GUSTS UP TO 50 MPH.

FLOODING: THERE COULD BE SOME MINOR STREET FLOODING OVER METRO
COLLIER COUNTY THIS AFTERNOON INTO THIS EVENING WITH THE STORMS.

TEMPERATURES: HEAT INDICES WILL BE BETWEEN 100 TO 103 DEGREES
ACROSS MUCH OF SOUTH FLORIDA TODAY WITH EVEN PORTIONS OF INLAND
COLLIER COUNTY GETTING UP TO AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HIGH RISK OF RIP CURRENTS MAY EXIST ON MONDAY FOR ATLANTIC
BEACHES...WITH AT LEAST MODERATE RISKS CONTINUING THROUGH MIDWEEK.

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THIS WEEK. EARLY THIS WEEK...MOST OF THE ACTIVITY WILL REMAIN OVER
WESTERN AND INTERIOR SECTIONS OF SOUTH FLORIDA.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS OVER METRO COLLIER COUNTY ARE ENCOURAGED TO
REPORT HIGH WIND AND FLOODING TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

In the hours before

Special weather statement, Aug 18, 10:20 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1120 AM EDT SUN AUG 18 2013

FLZ168-172-173-181730-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...JUPITER...WEST PALM BEACH...
BOCA RATON...POMPANO BEACH...FORT LAUDERDALE...
FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...AVENTURA...
MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...CUTLER BAY...
HOMESTEAD BAYFRONT PARK
1120 AM EDT SUN AUG 18 2013

...VERY HIGH RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES OF
SOUTH FLORIDA TODAY...

WINDS OF 15 TO 20 MPH WILL AFFECT THE EAST COAST BEACHES OF SOUTH
FLORIDA TODAY WHICH WILL LEAD TO THE THREAT OF RIP CURRENTS ALONG
THE BEACHES OF MIAMI-DADE...BROWARD...AND PALM BEACH COUNTIES
TODAY. LOW TIDE WILL ALSO OCCUR BETWEEN 1130 AM EDT AND 1230 PM
EDT TODAY. THERE HAVE ALREADY BEEN SOME RESCUES ALONG THE BEACHES OF
MIAMI-DADE AND BROWARD COUNTIES THIS MORNING FROM THE RIP
CURRENTS. THEREFORE...THE VERY HIGH RISK OF RIP CURRENTS WILL
CONTINUE ALONG THE ATLANTIC BEACHES OF SOUTH FLORIDA TODAY.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS JETTIES AND
PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS.

SWIMMING IS NOT RECOMMEND. HOWEVER...IF YOU BECOME CAUGHT IN A RIP
CURRENT...DO NOT PANIC. REMAIN CALM AND BEGIN TO SWIM PARALLEL TO
SHORE. ONCE YOU ARE AWAY FROM THE FORCE OF THE RIP CURRENT...BEGIN
TO SWIM BACK TO THE BEACH. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST
A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED QUICKLY.

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Miami-Dade County

When
August 18, 11:00 AM EST
Where
Coastal Miami-Dade County forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

Strong rip currents occurred during the day along the Atlantic beaches with about 50 rescues reported by Miami Beach Ocean Rescue. An elderly man and woman were pulled from the water by Ocean Rescue lifeguards at Allison Park near 64th Street and Collins Avenue. They were rushed to Mt. Sinai Medical Center but doctors were unable to save them.

Rip Current, Coastal Palm Beach County

When
August 18, 12:00 PM EST
Where
Coastal Palm Beach County forecast zone
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 17-year old male was found under water at Dubois Park in Jupiter after being caught in a rip current. He was taken to a local hospital and his condition is not known.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Miami-Dade County2013-08-18MaleIn WaterDirect
Rip Current, Coastal Miami-Dade County2013-08-18FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470222, 470223.